Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 17, 2004, 5:10 PM MDT for Lincoln County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 5:10 PM MDT (23:10 UTC)
- Expired
- May 17, 2004, 5:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 24 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS55 KBOU 172310 SVRBOU COC073-172345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 509 PM MDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 545 PM MDT * AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN EL PASO COUNTY...OR ABOUT 33 MILES NORTHEAST OF PUEBLO...MOVING SOUTHEAST AT 25 MPH. LAT...LON 3869 10406 3852 10407 3852 10378 3860 10390 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 17, 2:40 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MDT MON MAY 17 2004 .SHORT TERM...NORTHEAST SURGE HAS PROPAGATED THE NORTHEAST PLAINS WHICH SLOWED THE AFTERNOON WARMING. STILL...TEMPERATURES ALONG THE URBAN CORRIDOR HAVE REACH CONVECTIVE TEMPERATURE NOTED ON FORECAST SOUNDINGS ACROSS AREA. CONVECTION ALREADY FIRING ACROSS MOUNTAINS AND FOOTHILLS WITH A FEW CELLS MOVING ACROSS SOUTHERN SECTIONS OF DENVER METRO AREA. MOST OF AREA...MAINLY NORTH OF PALMER DIVIDE... STILL HOLDING ONTO WEAK CAP WHICH COULD DELAY POTENTIAL FOR THUNDERSTORMS UNTIL THIS EVENING. AREA ALONG PALMER DIVIDE WAS VOID OF AM CLOUDS...AND HAS BEEN WARMING NICELY. LAPS SHOWING CAPES BEGINNING TO INCREASE IN THIS AREA AS CIN ON THE DECREASE. SHEAR PROFILE STILL IMPRESSIVE AND MAY STILL SEE A FEW SUPERCELLS ACROSS DOUGLAS...ELBERT AND LINCOLN COUNTIES WITH A THREAT FOR LARGE HAIL AND POSSIBLE TORNADOES. SEVERE THREAT MINIMAL NORTH OF THIS AREA DUE TO COOLER AIR...THOUGH THERE SHOULD BE SOME WEAK STORMS. MOST OF ACTIVITY SHOULD DIE OFF BY MIDNIGHT...THOUGH ETA GENERATES SOME PRECIPITATION OVERNIGHT. WILL KEEP SOME LOW POPS FAR EASTERN SECTIONS. EASTERLY SURFACE FLOW CONTINUES OVERNIGHT...AND BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST POTENTIAL FOR FOG AND LOW CLOUDS ACROSS PLAINS. BASED ON CURRENT CURRENT DEWPOINTS IN THE 40S AND THE POTENTIAL FOR SOME 50 DEGREE DEWPOINTS TO SURGE INTO AREA... WILL MENTION FOG IN THE PLAINS ZONES. FOR TUESDAY...STRATUS SHOULD HANG ON ACROSS PLAINS MUCH OF MORNING DUE TO MOIST SOUTHEAST SURFACE FLOW. BIG QUESTION IS WHETHER THERE WILL BE ENOUGH HEATING TO REACH CONVECTIVE TEMPERATURE AND BREAK CAP. CURRENT SCENARIO IS POINTING TO THE CONVECTION INITIALLY DEVELOPING OVER THE MOUNTAINS AND ACROSS FOOTHILLS LATE MORNING/EARLY AFTERNOON. IT MAY BE LATE AFTERNOON BEFORE CONVECTION IS ABLE TO MOVE ONTO PLAINS. ONCE STORMS GET ORGANIZED...POTENTIAL EXISTS FOR SEVERE WITH GOOD SHEAR AND HELICITY. ONCE CIN GETS ERODED...CAPES PROGGED TO BE IN THE 1000-2000 J/KG RANGE. POTENTIAL EXISTS...BUT STILL SOME UNCERTAINTIES. BASED ON THIS...WILL NOT MAKE SIGNIFICANT CHANGES TO ONGOING FORECAST FOR THE TOMORROW PERIOD. .LONG TERM DISCUSSION...NOT MANY CHANGES NEEDED AT THIS TIME. THE MODELS MAINTAIN A SOUTHWESTERLY FLOW TUESDAY NIGHT WITH AN UPPER TROF PARKED OVER THE PACIFIC NORTHWEST. DENVER CYCLONE DURING THE AFTERNOON SHOULD HELP FIRE OFF THUNDERSTORMS DURING THE EVENING. NOT MUCH UPPER SUPPORT IN TERMS OF QG ASCENT...BUT ENOUGH TO KEEP A SLIGHT CHANCE GOING FOR MOST AREAS WITH THE SURFACE THETA-E RIDGE PARKED ALONG THE FRONT RANGE/PALMER DIVIDE. ON WEDNESDAY...A PORTION OF ENERGY GETS EJECTED FM THE TROUGH OVER THE NORTHWEST AND KICKS EAST THROUGH MONTANA. AS IT DOES...A SURFACE TROUGH DRIVES ANY LOW LEVEL MOISTURE E INTO KANSAS BY THE AFTERNOON. WILL KEEP DRY FORECAST GOING ON WEDNESDAY. A WEAK SURGE IS PROGGED TO MOVE INTO THE CWFA LATE WEDNESDAY NIGHT...WITH THE LOWER LEVELS BECOMING NORTHASTERLY AGAIN. AS A RESULT...THE SURFACE THETA-E RIDGE SHIFTS BACK INTO NORTHEASTERN COLORADO. A DRIER SOUTHWEST FLOW WILL BE OVER COLORADO THURSDAY BUT WITH THE POSSIBILITY OF LOW LEVEL MOISTURE RETURNING...WILL KEEP SLGT CHANCE GOING IN THE FORECAST. AS FOR THE REST OF THE PERIOD...THE LATEST GFS IS SLOWER VS LAST NIGHTS RUN IN BRINGING THE PACIFIC NORTHWEST TROF THE NRN ROCKIES. ONLY CHANGE WILL BE TO INCLUDE A SLGT CHC OF THUNDERSTORMS IN THE MTNS FOR BOTH SATURDAY AND SUNDAY TO ACCOUNT FOR TIMING DISCREPANCIES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/COOPER
Hazardous weather outlook, May 17, 10:40 AM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT MON MAY 17 2004 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1040 AM MDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. THE THREAT WILL BE GREATEST ACROSS DOUGLAS... ELBERT...AND LINCOLN COUNTIES. CONVERGING UPSLOPE WINDS ARE EXPECTED TO COMBINE WITH INCREASING MOISTURE AND A WEAK UPPER LEVEL WEATHER SYSTEM TO PRODUCE FAVORABLE CONDITIONS FOR SEVERE STORMS IN THIS AREA. THE MAIN THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WHICH MAY SPREAD INTO THE NORTHEAST PLAINS THIS EVENING. DUE TO LESS MOISTURE IN THE MOUNTAINS AND COOLER TEMPERATURES IN THE NORTHEAST CORNER OF THE STATE...THE THREAT OF SEVERE WEATHER IS LOWER IN THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST PLAINS OF COLORADO TUESDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE BY LATE AFTERNOON AND THEN SPREAD EASTWARD ACROSS THE PLAINS DURING THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THERE IS STILL A SLIGHT RISK OF THUNDERSTORMS FOR THE LATTER HALF OF THE WEEK...BUT THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:11 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.